Kansas, 2010

High Wind in Kansas, April 1, 2010

April 1, 2010 · NWS GLD · 2 events in 2 counties and zones

A tightening surface pressure gradient combined with strong winds aloft to produce strong and gusty southwest winds during the afternoon and early evening hours. Several wind gusts around 60 mph occurred.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A tightening surface pressure gradient combined with strong winds aloft to produce strong and gusty southwest winds during the afternoon and early evening hours. Several wind gusts around 60 mph occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 1, 10:21 AM MST, 39 minutes earlier.

Area forecast discussion, Apr 1, 10:21 AM MST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1121 AM MDT THU APR 1 2010

.DISCUSSION...
230 AM MDT THU APR 1 2010

VERY STRONG 500 JET OF 70-90 KTS WILL MOVE OVER THE FORECAST AREA
DURING TIME OF PEAK HEATING AHEAD OF A LARGE UPPER TROUGH AND COLD
FRONT THAT WILL MOVE INTO THE NORTHWEST AND WESTERN PARTS OF THE
FORECAST AREA AROUND OR SHORTLY AFTER 00Z. TEMPERATURES NEAR 70 IN
EASTERN COLORADO AND LOW 80S IN THE MCCOOK AND HILL CITY AREAS
TODAY WILL FALL ABOUT 25 DEGREES FRIDAY INTO THE MID TO UPPER 40S
WEST TO MID 50S EAST FRIDAY AS THE UPPER TROUGH AXIS MOVES INTO
THE AREA. FOR SATURDAY FLOW BECOMES ZONAL WITH TEMPERATURES
REBOUNDING BACK INTO THE LOW TO MID 60S.

VERY STRONG WINDS FROM THE 500 JET WILL MIX TO THE SFC RESULTING
IN SUSTAINED SPEEDS OF 25 TO 40 MPH WITH GUSTS OF 50 MPH POSSIBLE.
THE WINDS AND VERY DRY AIR WILL RESULT IN RH VALUES OF 10 TO 15
PERCENT. AS A RESULT...WILL UPGRADE FIRE WEATHER WATCH TO RED FLAG
WARNING FOR THE ENTIRE FORECAST AREA AND ISSUE A WIND ADVISORY
FOR ALL BUT RED WILLOW COUNTY NEBRASKA...DECATUR AND NORTON
COUNTIES OF KANSAS. UPDATES WILL SURELY BE NEEDED BY DAY SHIFT AS
THE EVENT UNFOLDS.

WINDS WILL BE GUSTY FROM THE NORTHWEST FRIDAY AFTERNOON AND BELOW
ADVISORY CRITERIA.

AS FAR AS PRECIPITATION CHANCES...CANT TOTALLY RULE OUT A FEW
SHOWERS AS THE FRONT MOVES THROUGH AND CURRENT SLIGHT CHANCE POPS
LOOK GOOD. NAM WOULD SUGGEST PRECIP ENDS FRIDAY BUT GFS AND SREF
SUGGEST LIGHT SHOWERS REMAIN POSSIBLE...WILL MAINTAIN CURRENT
FORECAST WHICH MATCHES UP WITH SURROUNDING OFFICES. REMAINDER OF
FORECAST THROUGH SATURDAY NIGHT DRY.

SUNDAY-WEDNESDAY...NO CHANGES MADE.

07
&&

.AVIATION...
1121 AM MDT THU APR 1 2010
FOR THE 18Z TAFS... STRONG SOUTHWESTERLY WINDS WILL PICK UP AND
REACH 35-45 KNOTS BY MID-AFTERNOON AS THE PRESSURE GRADIENT TIGHTENS
ACROSS THE REGION.  HIGH CLOUDS ARE EXPECTED THROUGHOUT THE PERIOD.
A COLD FRONT WILL ENTER THE REGION TONIGHT WITH THE WINDS MAKING THE
SHIFT TO THE NORTH.

KJ
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...RED FLAG WARNING UNTIL 8 PM MDT /9 PM CDT/ THIS EVENING FOR
     KSZ001>004-013>016-027>029-041-042.

     WIND ADVISORY UNTIL 8 PM MDT /9 PM CDT/ THIS EVENING FOR KSZ001-
     002-013>016-027>029-041-042.

NE...RED FLAG WARNING UNTIL 8 PM MDT /9 PM CDT/ THIS EVENING FOR
     NEZ079>081.

     WIND ADVISORY UNTIL 8 PM MDT /9 PM CDT/ THIS EVENING FOR NEZ079-
     080.

CO...RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR COZ252>254.

     WIND ADVISORY UNTIL 8 PM MDT THIS EVENING FOR COZ090>092.

&&
Hazardous weather outlook, Apr 1, 3:00 AM MST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
400 AM MDT THU APR 1 2010

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-021200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
400 AM MDT THU APR 1 2010 /500 AM CDT THU APR 1 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING IS IN EFFECT FROM NOON MDT THROUGH 8 PM MDT FOR
THE TRI-STATE AREA. A WIND ADVISORY IS ALSO IN EFFECT FOR MUCH OF
THE TRI-STATE AREA.

VERY STRONG SOUTHWEST WINDS OF 25 TO 40 MPH WITH GUSTS TO 55 MPH
ARE EXPECTED LATE THIS MORNING AND WILL CONTINUE THROUGH THE
AFTERNOON...HIGHEST WEST OF A BENKELMAN TO GOODLAND AND TRIBUNE
LINE. THESE WINDS WILL QUICKLY LOWER RELATIVE HUMIDITY READINGS
INTO THE 10 TO 15 PERCENT RANGE CREATING CRITICAL FIRE WEATHER
CONDITIONS. OUTDOOR BURNING IS HIGHLY DISCOURAGED.

ALONG WITH A HEIGHTENED FIRE WEATHER THREAT THE STRONG AND GUSTY
WINDS MAY PRODUCE AREAS OF BLOWING DUST OR DIRT...ESPECIALLY OVER
OPEN AND RECENTLY PLOWED FIELDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Wallace

When
April 1, 11:00 AM MST to 5:00 PM MST
Where
Wallace forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
38.917, -101.764 (the zone’s center; the record gives no point)

A mesonet station 7 miles SW of Sharon Springs reported sustained winds of 40 to 46 mph during the afternoon.

High Wind, Sherman

When
April 1, 2:38 PM MST
Where
Sherman forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
39.351, -101.720 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 219943, 219941.